Mississippi, 2012Damaging Winds in Mississippi, February 29, 2012
February 29, 2012 · NWS MEG · 2 events in 1 county or zone
A cold front moved through North Mississippi during the afternoon hours of February 29, 2012. Showers and thunderstorms redeveloped ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through North Mississippi during the afternoon hours of February 29, 2012. Showers and thunderstorms redeveloped ahead of the front. Some storms became severe producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 29, 12:05 PM CST, 4 hours 16 minutes earlier.
Area forecast discussion, Feb 29, 12:05 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1205 PM CST WED FEB 29 2012
.UPDATE...
16Z SURFACE ANALYSIS PLACES A SURFACE LOW ACROSS SOUTHERN
MINNESOTA WITH A TRAILING COLD FRONT EXTENDING FROM THE LOW ACROSS
WESTERN KENTUCKY AND CENTRAL/NORTH CENTRAL ARKANSAS. TEMPERATURES
AS OF 10 AM CST ARE IN THE UPPER 60S TO LOWER 70S AT MOST
LOCATIONS. SEVERE THUNDERSTORM POTENTIAL THIS AFTERNOON INTO THIS
EVENING IS THE PREDOMINANT CONCERN IN THIS UPDATED DISCUSSION.
LATEST KNQA/REGIONAL WSR-88D RADAR TRENDS SHOW SCATTERED RAIN
SHOWERS AND A FEW THUNDERSTORMS ACROSS THE MID SOUTH THIS
MORNING...ESPECIALLY ACROSS NORTHWEST TENNESSEE NEAR THE TENNESSEE
RIVER. THIS ACTIVITY HAS REMAINED BELOW SEVERE LIMITS FOR THE PAST
FEW HOURS...AND CONSEQUENTLY HAVE TRIMMED BACK THE TORNADO WATCH.
WATER VAPOR SATELLITE/UPPER AIR PROFILER TRENDS SHOW ANOTHER MID
LEVEL SHORTWAVE ACROSS CENTRAL KANSAS AND THE OKLAHOMA/TEXAS
PANHANDLE. AS THIS SHORTWAVE TROUGH BEGINS TO ROTATE THROUGH THE
MIDDLE/LOWER MISSISSIPPI VALLEYS BY MID TO LATE
AFTERNOON...ANTICIPATE THAT SHOWERS AND THUNDERSTORMS WILL BEGIN
TO INCREASE AGAIN ACROSS THE MID SOUTH.
STEEP 700-500 MB LAYER MID LEVEL LAPSE RATES BETWEEN 7 TO 7.5
C/KM...MOST UNSTABLE CAPE VALUES BETWEEN 900 TO 1500 J/KG...LIS
BETWEEN -4 TO -5...SOMEWHAT SUFFICIENT UPPER LEVEL
DIVERGENCE/UPPER LEVEL WINDS...AND 0-6 KM BULK SHEAR VALUES
BETWEEN 65 TO 75 KTS SUPPORT THE POTENTIAL FOR SEVERE
THUNDERSTORMS THIS AFTERNOON ACROSS WEST TENNESSEE AND NORTH
MISSISSIPPI THIS AFTERNOON TOWARDS EARLY EVENING. THINK THE
PREDOMINANT SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS WITH ANY THUNDERSTORMS THAT REACH SEVERE LIMITS.
UPDATED GRIDS ALREADY PUBLISHED.
CJC
&&
.PREV DISCUSSION... /ISSUED 1135 AM CST WED FEB 29 2012/
PREV DISCUSSION... /ISSUED 316 AM CST WED FEB 29 2012/
DISCUSSION...
AS OF 3 AM...TEMPERATURES RANGED FROM THE MID 60S IN THE TENNESSEE
RIVER VALLEY TO THE LOW 70S IN THE MEMPHIS METRO AREA. DEWPOINTS
WERE IN THE LOW TO MID 60S ACROSS THE MAJORITY OF THE MIDSOUTH. A
STRONG LOW LEVEL JET HAS DEVELOPED...AND SOME OF THE WINDS ARE
MIXING TO THE SURFACE. THESE WINDS ARE STRONGER THAN MODEL
GUIDANCE BY 5 TO 10 MPH. THE MAIN FOCUS OF THIS DISCUSSION WILL BE
THE SHORT TERM SEVERE WEATHER THREAT AND THE SEVERE THREAT FOR
FRIDAY AS WELL.
SHORT TERM...
A BROKEN LINE OF SEVERE THUNDERSTORMS DEVELOPED THIS EVENING AND
CONTINUES TO RACE ACROSS NORTHERN ARKANSAS AND SOUTHERN MISSOURI.
NUMEROUS REPORTS OF SEVERE WEATHER HAVE BEEN ASSOCIATED WITH THIS
LINE. THUNDERSTORMS HAVE BEEN HAVING TROUBLE DEVELOPING ON THE
SOUTH END OF THIS LINE. THE ATMOSPHERE STILL SEEMS TO BE CAPPED
ACROSS THE LOWER TWO THIRDS OF ARKANSAS AND ALL OF THE MIDSOUTH.
VERY WARM AND UNSTABLE CONDITIONS SHOULD CONTINUE ACROSS THE
MIDSOUTH THROUGH WEDNESDAY. THE NAM MODEL HAS BEEN INDICATING
THAT THE CAP WILL DIMINISH DURING THE LATE MORNING HOURS ACROSS
THE MIDSOUTH. THIS SHOULD ALLOW THUNDERSTORMS TO DEVELOP ALONG THE
FRONTAL BOUNDARY THAT WILL MOVE ACROSS THE AREA TODAY. SOME STORMS
WILL BE SEVERE...WITH DAMAGING WIND AND LARGE HAIL AS THE MAIN
THREATS. AN ISOLATED TORNADO CAN NOT BE RULED OUT...ESPECIALLY IF
SMALL BOWS CAN DEVELOP LIKE HAVE BEEN OCCURRING THIS MORNING.
HOWEVER...THE THREAT IS LOW SINCE MOST OF THE WINDS WILL BE
UNIDIRECTIONAL...ALL FROM THE SOUTHWEST...BY THE TIME THE STORMS
FIRE OVER THE MEMPHIS WARNING AREA.
THE COLD FRONT WILL SLOWLY PUSH THE STORMS OUT OF THE MIDSOUTH
THIS EVENING. WEST OR NORTHWEST WINDS WILL DIE DOWN TONIGHT AS A
SMALL HIGH PRESSURE SWINGS ACROSS THE REGION.
BY THURSDAY AFTERNOON...WINDS WILL START TO SWING AROUND FROM THE
SOUTHEAST. THIS WILL ALLOW FOR MOISTURE TO SLOWLY BEGIN CREEPING
UP AGAIN FROM THE SOUTH. BY THURSDAY NIGHT...A STRONG LOW PRESSURE
SYSTEM WILL BEGIN MOVING ACROSS THE SOUTHERN PLAINS AND INTO
SOUTHERN MISSOURI. THIS LOW WILL CAUSE THE WARM FRONT TO SURGE TO
THE NORTH. TEMPERATURES AND MOISTURE WILL INCREASE BEHIND THIS
FRONT. MODELS HAVE BEEN INDICATING A LOW LEVEL JET WILL FORM ACROSS
THE MIDSOUTH ON THURSDAY NIGHT. THE LOW PRESSURE AND LOW LEVEL
JET WILL ALLOW FOR SHOWERS AND THUNDERSTORMS TO DEVELOP OVERNIGHT.
ML CAPE VALUES OF 800-1500 J/KG...0-3 KM HELICITIES OF 200-400
M2/S2...AND MID LEVEL LAPSE RATES OF 6-6.5 C/KM INDICATE THAT SOME
STRONG TO SEVERE STORMS WILL BE POSSIBLE EARLY FRIDAY MORNING.
DURING THE DAY ON FRIDAY...THE CLUSTER OF STORMS THAT IS FORECAST
WILL CONTINUE MOVING TO THE NORTHEAST. IT APPEARS AS THOUGH THERE
WILL BE A LITTLE CLEARING OF THE CLOUDS FRIDAY MORNING BEHIND THE
CLUSTER THAT WOULD ALLOW FOR HIGHER AMOUNTS OF INSTABILITY TO
BUILD UP. ADDITIONAL STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED
TO DEVELOP FRIDAY AFTERNOON ALONG A COLD FRONT THAT WILL MOVE
ACROSS THE MIDSOUTH. AT THIS TIME...THE MAIN THREATS WILL BE LARGE
HAIL AND DAMAGING WINDS. THERE COULD BE A TORNADO THREAT WITH
INITIAL SUPERCELLS THAT DEVELOP...BUT THAT HIGHLY DEPENDS ON
SURFACE WINDS BECOMING MORE SOUTH OR SOUTHEAST THAN THE CURRENTLY
FORECAST SOUTHWEST. THE STORMS WILL THEN FORM INTO A SQUALL LINE
WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.
RRH
LONG TERM...
THE COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST OF THE FORECAST AREA
AS DEEP UPPER LEVEL TROUGHING SETS UP OVER THE EASTERN THIRD OF THE
NATION OVER THE WEEKEND. SHOWERS MAY LINGER INTO SATURDAY MORNING
ACROSS WEST TENNESSEE NEAR THE TENNESSEE RIVER AND NORTHEAST
MISSISSIPPI BEFORE A DRIER AIRMASS FILTERS INTO THE ENTIRE MID SOUTH
BY AFTERNOON BRINGING AN END TO ALL PRECIPITATION. THE AIRMASS WILL
ALSO BE COOLER WITH TEMPERATURES DROPPING BACK TO NEAR SEASONAL
AVERAGES.
SURFACE HIGH PRESSURE WILL SHIFT EAST OF THE MID SOUTH BY THE END OF
NEXT WEEKEND WITH WARMER TEMPERATURES BUILDING BACK INTO THE MID
SOUTH BY NEXT WEEK. IN FACT...TEMPERATURES WILL AGAIN BE SEVERAL
DEGREES ABOVE NORMAL FROM NEXT MONDAY THROUGH AT LEAST NEXT
WEDNESDAY UNDER STRENGTHENING LOW LEVEL SOUTHERLY FLOW. UPPER LEVEL
RIDGING EARLY NEXT WEEK WILL ALSO KEEP DRY WEATHER IN PLACE FOR THE
EARLY PART OF NEXT WEEK.
ANOTHER UPPER LEVEL TROUGH OVER THE WESTERN STATES WILL MOVE
EASTWARD INTO THE PLAINS BY THE MIDDLE OF NEXT WEEK. THERE REMAINS
SOME DIFFERENCES IN TIMING WITH REGARD TO THE EASTWARD PROGRESSION
OF THIS SYSTEM...WITH THE GFS A FULL DAY FASTER THAN THE LATEST
ECMWF. CONSIDERING DEVELOPING SOUTHWEST FLOW ALOFT ALIGNING WITH THE
APPROACHING FRONT...PREFER THE SLOWER ECMWF SOLUTION WHICH HOLDS THE
FRONTAL PASSAGE UNTIL NEXT FRIDAY. INCREASING LOW LEVEL MOISTURE AND
ISENTROPIC LIFT AHEAD OF THIS SYSTEM WILL LEAD TO AT LEAST SLIGHT
CHANCES FOR RAIN SHOWERS RETURNING FOR NEXT WEDNESDAY.
JLH
&&
.AVIATION...
18Z TAF CYCLE
A BROKEN LINE OF THUNDERSTORMS IS EXPECTED TO FIRE SHORTLY ALONG
I-40 AND PUSH EAST/SOUTHEAST ACROSS THE MIDSOUTH THROUGH THE
AFTERNOON. UPDATED THE TIMING A BIT FOR THE TERMINALS...OTHERWISE
WILL LEAVE OUT PREVAILING TS GROUPS GIVEN THE PROGRESSIVE NATURE
OF THE CELLS AND CONTINUE THE TEMPOS.
THUNDERSTORMS SHOULD CLEAR ALL TERMINALS WITH CLEARING SKIES LATE
THIS AFTERNOON AND EVENING. WINDS WILL VEER NORTHERLY AND DIMINISH
THIS EVENING TO AROUND 5 KTS BEFORE VEERING FURTHER TO SOUTHEAST
THURSDAY AND INCREASE TO ABOUT 10 KTS.
BORGHOFF
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 77 49 74 63 / 80 10 10 50
MKL 76 42 72 59 / 90 10 10 50
JBR 76 44 69 56 / 80 10 10 50
TUP 77 52 75 62 / 90 60 20 50
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Feb 29, 2:45 PM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CST WED FEB 29 2012
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011530-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
245 PM CST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND EAST OF A
LINE FROM SAVANNAH TO OXFORD THIS AFTERNOON. DAMAGING WINDS AND
LARGE HAIL WILL BE THE PREDOMINANT THREATS FOR ANY THUNDERSTORMS
THAT REACH SEVERE LIMITS.
A RED FLAG WARNING IS IN EFFECT UNTIL 6 PM FOR HIGH FIRE DANGER OVER
NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FEW STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE ON THURSDAY
NIGHT.
THERE IS A SLIGHT RISK FOR ADDITIONAL SEVERE THUNDERSTORMS FOR ALL
OF THE MIDSOUTH ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO EARLY THIS
EVENING. SPOTTER ACTIVATION MAY AGAIN BE NEEDED FOR THURSDAY NIGHT
THROUGH FRIDAY NIGHT.
BORGHOFF
In the hours before
Special weather statement, Feb 29, 2:25 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
225 PM CST WED FEB 29 2012
TNZ003-004-020-021-292100-
WEAKLEY TN-CARROLL TN-GIBSON TN-HENRY TN-
225 PM CST WED FEB 29 2012
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CST FOR...
NORTHERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
EAST CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...
SOUTHERN HENRY COUNTY IN NORTHWEST TENNESSEE...
SOUTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 3
MILES EAST OF BRADFORD AT 225 PM CST...MOVING EAST AT 65 MPH.
PEOPLE IN CARROLL...GIBSON...HENRY AND WEAKLEY COUNTIES...INCLUDING
LOCATIONS NEAR MCKENZIE...SHOULD MONITOR THIS STORM CLOSELY.
.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY AREA.
&&
LAT...LON 3622 8811 3622 8813 3615 8817 3612 8820
3608 8821 3596 8886 3613 8891 3633 8810
3626 8807
TIME...MOT...LOC 2025Z 255DEG 55KT 3608 8874
BORGHOFFThunderstorm Wind, Monroe
- When
- February 29, 4:21 PM CST to 4:26 PM CST
- Where
- Monroe County, Smithville to 2.93 mi W of Hatley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.070, -88.400
Straight line winds knocked down several trees in Smithville.
Thunderstorm Wind, Monroe
- When
- February 29, 4:30 PM CST to 4:35 PM CST
- Where
- Monroe County, Greenwood Spgs to 1.02 mi NE of Greenwood Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.880, -88.320
Straight line winds knocked down multiple trees in Greenwood Springs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, February 29, 20128 deaths · 108 injured · $3.5 million · EF4 · 12 events
- Tornadoes and Hail in Tennessee, February 29, 20123 deaths · 7 injured · $1.9 million · EF2 · 18 events
- Tornadoes and Hail in Missouri, February 29, 20121 death · 1 injured · $821,000 · EF3 · 13 events
- Tornadoes and Flash Flood in Kentucky, February 29, 20128 injured · $540,000 · EF2 · 35 events
- Tornadoes and Flash Flooding in Kentucky, February 29, 20121 injured · $690,000 · EF2 · 25 events
- Tornadoes and Flash Flood in Kentucky, February 29, 2012$282,000 · EF2 · 37 events
- Flash Flooding and Flood in West Virginia, February 29, 2012$1.3 million · 1 in hail · 13 events
- Tornado and Hail in Missouri, February 29, 20121 injured · EF2 · 6 events
- Flash Flooding and Debris Flow in West Virginia, February 29, 2012$785,000 · 7 events
- High Wind in Iowa, February 29, 2012$300,000 · 60 kt wind · 14 events
- Tornado and Hail in Tennessee, February 29, 2012$71,000 · EF0 · 11 events
- Damaging Winds in Mississippi, February 29, 2012$71,000 · 60 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365087, 365088.